Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 54, NWS Blacksburg, VA

July 3, 1997Ashe County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 1997, 2:03 AM EDT for Ashe County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 1997, 2:03 AM EDT (06:03 UTC)
Expired
Jul 3, 1997, 2:50 AM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Ashe County, NC

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:25 AM EDTThunderstorm WindLansing, NCThunderstorm winds during the early morning hours on the 3rd knocked down trees from Lansing to Jefferson.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 030603 RRA
SVRRNK
NCC009-030650-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 AM EDT THU JUL 3 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 250 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN NORTH CAROLINA

   ...ASHE COUNTY
 
AT 200 AM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 20 MILES NORTH NORTHEAST OF BOONE OR 8 MILES NORTH OF
JEFFERSON MOVING SOUTH AT 30 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 JEFFERSON                       AROUND 205 AM EDT
 WEST JEFFERSON                  AROUND 205 AM EDT
 WAGONER                         lAROUND 210 AM EDT
 OTHELLO                         AROUND 210 AM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.  MOVE INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

DOC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:25 PM EDT, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 2, 8:25 PM EDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT WED JUL 2 1997

BOW ECHO/THUNDERSTORM COMPLEX SURGING EAST-SOUTHEASTWARD ATTM ACROSS
SOUTHERN OHIO.  WITH COMPLEX REACHING WESTERN EDGE OF LOW/MID LEVEL
THERMAL PATTERN AND A MORE N/S ORIENTATION WE SHOULD BEGIN TO SEE A
MORE DEFINED TURN TO THE SOUTHEAST.  IN DOING SO SYSTEM WILL ALSO BE
LEAVING VERY UNSTABLE AIRMASS FOR A MARGINALLY UNSTABLE AIRMASS.
STORMS MAY PERSIST INTO PREDAWN HOURS...BUT IF THEY REACH THE WESTERN
PART OF THE CWA THEY SHOULD BE CONSIDERABLY WEAKER.

BOTH THURSDAY AND FRIDAY THINGS JUST DONT SEEM TO COME TOGETHER WELL
IN THESE PARTS FOR A SEVERE OUTBREAK.  ON THURSDAY ATMOS DRIES OUT
QUITE A BIT WITH INCREASING WESTERLIES...THIS SHOULD BE PARTICULARLY
HELPFUL IN SQUASHING ANY PIEDMONT DEVELOPMENT...CERTAINLY SEVERE.
LOOKING AT S982-500 LIFTEDS ON THE NGM...THE FRONT...OR AT LEAST
WINDSHIFT AND MUCH MORE STABLE AIRMASS PUSHES THROUGH DURING THE DAY
WITH FRONT TO THE EAST BY LATE EVENING.

FRIDAY MODELS BRING ACROSS ANOTHER H8 THTE BULLSEYE ACROSS THE
CWA...BUT AGAIN WITH STRONG WESTERLIES HELPING TO SURPRESS
THUNDERSTORM ACTIVITY WE MAY BE OKAY.

NOGUEIRA

In the hours before

Special weather statement, Jul 3, 1:40 AM EDT, 23 minutes before
VAZ007-030735-

SPECIAL WEATHER STATEMENT...CORRECTED TYPOS
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 AM EDT THU JUL 3 1997

AT 130 AM EDT...LOCAL POLICE REPORTED STREET FLOODING IN RICHLANDS
Special weather statement, Jul 3, 1:40 AM EDT, 23 minutes before
VAZ007-030735-

SPECIAL WEATHER STATEMENT...CORRECTED TYPOS
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 AM EDT THU JUL 3 1997

AT 130 AM EDT...LOCAL POLICE REPORTED STREET FLOODING IN RICHLANDS
IN WESTERN TAZEWELL COUNTY.  DOPPLER WEATHER RADAR INDICATED THAT
UP TO 1.25 INCHES OF RAIN HAS FALLEN ACROSS THIS AREA SINCE 1230
AM.

RAIN WILL CONTINUE TO FALL ACROSS THIS AREA THROUGH ABOUT 2 AM.
ALTHOUGH THE RAINFALL IS EXPECTED TO BE ONLY ABOUT A TENTH OF
AN INCH...THE ADDITIONAL RAIN WILL SLOW THE RECEDING OF THE FLOOD
WATERS.

BE ESPECIALLY CAUTIOUS TONIGHT.  NEVER TRY TO CROSS A FLOODED ROAD
BY FOOT OR CAR...YOU MAY NOT BE ABLE TO JUDGE THE DEPTH OF THE
WATER ON THE ROAD.

DESROSIERS
Local storm report, Jul 3, 1:50 AM EDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 AM EDT THU JUL 3 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    RICHLANDS                 VA   WIND DAMAGE
07/03/97   TAZEWELL                       POWER LINES AND TREES
                                          REPORTED DOWN

130 AM     MARION                    VA   WIND DAMAGE
07/03/97   SMYTH                          POWER LINES AND TREES
                                          REPORTED DOWNED BY
                                          POLICE

130 AM     MARION                    VA   0.75 INCH HAIL
07/03/97   SMYTH                          ALSO BY POLICE

130 AM     CHILHOWIE                 VA   WIND DAMAGE
07/03/97   SMYTH                          POWER LINES AND TREES
                                          REPORTED DOWN BY
                                          POLICE

130 AM     CHILHOWIE                 VA   0.75 INCH HAIL
07/03/97   SMYTH                          ALSO BY POLICE

DESROSIERS
Local storm report, Jul 3, 1:52 AM EDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 AM EDT THU JUL 3 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    RICHLANDS                 VA   WIND DAMAGE
07/03/97   TAZEWELL                       POWER LINES AND TREES
                                          REPORTED DOWN

130 AM     MARION                    VA   WIND DAMAGE
07/03/97   SMYTH                          POWER LINES AND TREES
                                          REPORTED DOWNED BY
                                          POLICE

130 AM     MARION                    VA   0.75 INCH HAIL
07/03/97   SMYTH                          ALSO BY POLICE

130 AM     CHILHOWIE                 VA   WIND DAMAGE
07/03/97   SMYTH                          POWER LINES AND TREES
                                          REPORTED DOWN BY
                                          POLICE

130 AM   "  CHILHOWIE                 VA   0.75 INCH HAIL
07/03/97   SMYTH                          ALSO BY POLICE

DESROSIERS
Special weather statement, Jul 3, 1:58 AM EDT, 5 minutes before
NCZ001-030650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 AM EDT THU JUL 3 1997

AT 158 AM EDT... BLACKSBURG DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS ENTERING THE NORTHERN PART OF ASHE COUNTY.  THESE
STORMS WERE MOVING SOUTH SOUTHEAST AT 35 MILES PER HOUR.

THESE STORMS WERE BELOW SEVERE LIMITS...BUT THEY DID PRODUCE WIND
DAMAGE AND DIME SIZED HAIL AS THEY PASSED OVER SMYTH COUNTY EARLIER
TONIGHT.  IF THEY BECOME STRONGER...A WARNING MAY BE NEEDED.
ALSO... EXPECT DANGEROUS LIGHTNING WITH THESE STORMS.

PERSONS IN ASHE COUNTY... PARTICULARLY THE NORTHERN HALF OF THE
COUNTY...SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS.
REMAIN INSIDE A STURDY BUILDING AS TBHESE STORMS PASS OVERHEAD.

DESROSIERS
Special weather statement, Jul 3, 1:59 AM EDT, 4 minutes before
NCZ001-030650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 AM EDT THU JUL 3 1997

AT 158 AM EDT... BLACKSBURG DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS ENTERING THE NORTHERN PART OF ASHE COUNTY.  THESE
STORMS WERE MOVING SOUTH SOUTHEAST AT 35 MILES PER HOUR.

THESE STORMS WERE BELOW SEVERE LIMITS...BUT THEY DID PRODUCE WIND
DAMAGE AND DIME SIZED HAIL AS THEY PASSED OVER SMYTH COUNTY EARLIER
TONIGHT.  IF THEY BECOME STRONGER...A WARNING MAY BE NEEDED.
ALSO... EXPECT DANGEROUS LIGHTNING WITH THESE STORMS.

PERSONS IN ASHE COUNTY... PARTICULARLY THE NORTHERN HALF OF THE
COUNTY...SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS.
REMAIN INSIDE A STURDY BUILDING AS THESE STORMS PASS OVERHEAD.

DESROSIERS

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.